Cortisol Replacement Patients Using IsoCort Or Medications Should Recheck Cortisol Levels Periodically

Many people who have experienced chronic stress or illness may find that they have cortisol imbalances, often called “adrenal fatigue” or “adrenal insufficiency”, that are contributing to their health problems. A few may find they have full-blown Addison’s Disease which is often a life-long condition in which the adrenal glands are unable to produce much, if any, cortisol.

Those who have low cortisol levels are often advised to boost their cortisol using medications such as hydrocortisone or supplements such as IsoCort and/or licorice root. These treatments can be very helpful to patients, and often the positive effects are obvious within days.

However, long-term it may be the cortisol boosting treatments may turn into problems. This is because often the adrenal glands start to heal and their production of cortisol ramps up. Unless the dosage of cortisol boosting treatment is lowered, you can go from normal levels of cortisol to high levels. This can happen even after your dosages of the cortisol boosting agents have been stable for many months.

What is particularly confusing about this is that many of the symptoms of high levels of cortisol may remind the patient of having low levels of cortisol. The lack of energy, problems sleeping, and a vague sense of illness that you get from chronically high cortisol levels can be very similar to what you experienced with low levels. There are certainly differences, but when you add in the normal variations in mood, nutrition, typical minor infectious illnesses, and stress it can be very hard to pick out what symptoms are from what causes. Thus it is quite possible for a patient who has been doing well on a particular dosage of replacement IsoCort or hydrocortisone (or analogs such as prednisone) to start feeling not so well again and be unclear as to why.

There are vital signs you can inexpensively monitor to help detect that your cortisol levels might be going out of balance. Anybody who is trying to raise or lower cortisol should be watching these signs on a regular basis because they may provide an early warning of a change in their condition that could require dosage changes.

Body Temperature

One of the easiest steps is to measure your body temperature a few times per day and to keep records of it. Patients with low cortisol often have low and unstable body temperatures. As replacement cortisol therapy kicks in, they often see their temperatures stabilize and increase over a period of weeks or months.

For instance, a person who was seeing body temperatures around 93 to 95 degrees Fahrenheit (around 34 to 35 degrees Celsius) might see their temperatures over time work up to a more normal 97 to 98 degrees Fahrenheight (around 36 to 37 degrees Celsius). If cortisol goes too high, the patient might see temperatures continue to increase on up to 99 to 100 degrees part of the day. One might think this is a mild fever from an illness. It could be, but it could also be a sign of high cortisol suggesting that the cortisol boosting therapy needs to be reduced.

Temperature can be misleading, especially if there is another condition such as insufficient thyroid function which is common in people with adrenal problems. In such a person, you might never see obviously high (99 degrees F and higher) temperatures but there could still be excessive cortisol.

Blood Pressure

Blood pressure is another vital sign that can be easily measured. Often people with low cortisol have low blood pressures, sometimes even below 90 / 60 mmHg (which is considered to be hypotension) but often healthy-sounding levels like 100 / 70 mmHg.

As cortisol increases from therapy and/or healing of your adrenal glands, you might see the blood pressure continue to rise. If resting blood pressure gets up beyond around 120 / 80 on a consistent basis, this could be a sign of cortisol getting too high. But again, like with body temperature, many other factors can cause blood pressure variations so it may be hard to know what the causes are.

So you should interpret elevated blood pressure as a clue that you might have too much cortisol and evaluate it against what your blood pressure has been like in recent years based upon your individual medical history. For a person who has often had blood pressures around 130 / 85, a pressure of 125 / 83 might be no big deal but that same blood pressure for a person who has often had pressures around 110 / 75 might be a concern.

Again, hypothyroidism that is common in adrenal patients may also lower blood pressure.

If you are taking cortisol boosters and see your blood pressure increase past 140 / 90, which is full-blown hypertension, then I would strongly suggest you get a medical workup that includes rechecking your cortisol levels.

Weight Changes

People with chronically low cortisol often also have low stomach acid and lose weight because of poor digestion. Those who get amino acid tests may find their protein digestion is very poor as evidenced by low levels of essential amino acids. Cortisol levels seem to be correlated to some degree with stomach acid levels, although it is not clear which is the cause and which is the effect.

For instance, low stomach acid levels could result in insufficient nutrition to keep the adrenal glands working well which then result in lower cortisol which aggravates the problem. Or the low cortisol could be the first factor with the low stomach acid being the result which then impairs nutrition which worsens adrenal function further.

Regardless of which was first, it may be advisable to boost digestive function using hydrochloric acid with pepsin and other digestive enzymes.

As their cortisol levels improve, weight loss may reverse especially if digestion also improves. It should be gradual weight gain.

If there is no sign of improved digestion, strongly consider adding pepsin HCl and digestive enzymes (such as ”NOW Foods Super Enzymes”) to your protocol taken at the start of each meal.

If you see a rapid uptick in weight gain versus the initial pace, this is a reason to suspect you may have too much cortisol and a recheck of your cortisol levels would be warranted.

Adjusting Dosages

Ideally you should have a qualified health practitioner and some test data (preferably diurnal four times per day cortisol tests) to help you adjust dosages of IsoCort, licorice root, and especially any medications.

If you do not have immediate access to qualified professional medical assistance and have multiple signs of high cortisol, then I would suggest that you could try to gradually change the dosage until you can get some qualified medical advice. A small downward shift in cortisol for a period of days or a couple of weeks is not likely to cause any long-lasting consequences.

For example, say a patient has been taking 8 IsoCort tablets plus 5 licorice root capsules per day and notes that blood pressure is up and weight gain in increasing. The patient should try to get an appointment with a medical care provider in the reasonable future and might also try reducing the dosage of IsoCort to 7 tablets per day and licorice root to 4 capsules per day until the appointment two weeks later. This might also provide another set of observations that could help the medical practitioner determine the appropriate dosage going forward.

If you cannot afford medical advice, then you may be stuck having to try to adjust dosages without any test data or professional help. Go slow with any adjustments. This gives your body time to compensate for the changes and time for you to notice any unintended effects of the dosage changes.

The bigger the contemplated percentage change in dosage, the more you should consider getting professional advice and a new set of hormone tests to verify what you are doing is correct. Dropping from 8 IsoCort tablets to 7 is a small change, but dropping from 5 to 3 is a much bigger change.

You should not quickly stop any long-term cortisol boosting therapy without medical advice and test data to back up such a decision. You could go from consistently high blood pressure to consistently low blood pressure very quickly as cortisol levels plummet. An abrupt stop of cortisol boosting agents could put you at risk for a full-blown Addisonian crisis (which can result in coma and even death) especially if you are subjected to additional physiological or emotional stress with near-zero levels of cortisol. By adjusting dosages slowly, such as a dosage change every two weeks based upon adverse changes in your symptoms and vital signs the previous two week, you have more time to determine if you might have gone too low with the changes and should reverse course, stabilize the dosage there if you are feeling better, or continue to ratchet the dosages downward if the high cortisol symptoms continue.

More Articles Discussing Cortisol

Further Reading

Carbohydrate Binge Eating and Weight Gain May Indicate Tryptophan and Serotonin Deficiencies

40% of US Population May Have Hypothyroidism

Adrenal Disease

Stress Management


These statements have not been evaluated by the Food and Drug Administration. The products mentioned in this post and on this website are not intended to diagnose, treat, cure or prevent any disease. The information presented here is for educational purposes and does not constitute medical advice. Please obtain medical advice from qualified healthcare providers. Pursuant to FTC regulations, please be aware some of the links herein may be affiliate iinks. If you click on them and complete a purchase, this website may earn a commission.


Leave a Reply

Your email address will not be published. Required fields are marked *

90,908 Spam Comments Blocked so far by Spam Free Wordpress